BOURBONNAIS – Illinois Police and the Illinois Department of Public Health (IDPH) are warning of growing abuse of the Veterinarian drug Xylazine.
Xylazine is a drug used as an animal sedative and is not approved for use in humans. The non-opioid tranquilizer has recently been attributed to a growing number of drug overdoses throughout the state.
Overdosing of the drug can lead to coma eventually death. Since 2019, nearly 200 deaths have been attributed to an overdose of the drug.
“Law enforcement reports that it is sometimes used to “bulk up” quantities of drugs, often cocaine or fentanyl, and can be ingested by smoking, snorting, injecting, or swallowing.” IDPH said this week. “You should be concerned that a patient has been exposed to xylazine if they use drugs, particularly heroin/fentanyl, and have symptoms such as fatigue, sedation, sudden incontinence, extended immobility, slow heart rate, and low blood pressure.”
Nearly all Xylazine deaths did involve victims with a known substance abuse problem. The most common combinations included heroin, cocaine, and alcohol.